Kentucky, 2001Flash Flooding in Kentucky, May 18, 2001
May 18, 2001 · NWS ILN · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 18, 1:35 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, May 18, 1:35 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
235 PM EDT FRI MAY 18 2001
LATEST SFC ANALYSIS SHOWS A COLD FRONT EXTENDING FROM EXTREME SE
MI...EXTREME NW OHIO...SOUTHWEST INTO CNTRL INDIANA...THEN INTO S
CNTRL IL. A WEAK SFC LOW WAS NOTED ACRS SW OHIO WITH ANOTHER WEAK
SFC LOW DEVELOPING ACRS S CNTRL IL.
MODELS ARE NOT IN TOO MUCH DISAGREEMENT REGARDING THE NXT 48 HOURS.
WILL LEAN TOWARD AN ETA/AVN BLEND.
MAIN CONCERN OVERNIGHT WILL BE THE POTENTIAL FOR FLOODING/FLASH
FLOODING. KILN RADAR CONTINUES TO SHOW SHOWERS/THUNDERSTORMS
PRODUCING HEAVY RAIN ACRS SRN OHIO. THIS IS IN RESPONSE TO A VERY
MOIST AND UNSTABLE AIRMASS. PW/S WILL CONTINUE TO BE HIGH...AROUND
1.7 INCHES ACRS SRN OHIO...SE INDIANA AND NRN KY THROUGH TONIGHT.
CURRENT ROUND OF SHOWERS/STORMS WILL PUSH INTO S CNTRL OHIO/NRN KY
THROUGH THE REMAINDER OF THE AFTN. FOR THIS EVENING INTO
TONIGHT...THE SECOND SFC LOW PRESSURE OVER S CNTRL IL...IN
CONJUNCTION WITH AN UPR LVL S/WV ABOVE...WILL BRING ANOTHER ROUND OF
SHOWERS/STORMS TO THE SRN CWFA. THUS...WILL CONTINUE A FF WATCH IN
THIS REGION. FOR THE NRN CWFA...FRONTAL BOUNDARY WILL GRADUALLY SAG
SOUTH AND EAST THERE OVERNIGHT. INSTABILITY/LOW LVL
CONVERGENCE/PCPN EFFICIENCY WILL NOT BE AS GREAT AS THE SRN CWFA.
THUS...WILL CANCEL FF WATCH THERE (INCLUDING DAYTON...COLUMBUS AND
WAPAKONETA). AREAS OF FOG WILL BE MENTIONED DUE TO SO MUCH MSTR ON
THE GROUND.
FOR SATURDAY...CLEARING WILL GRADUALLY TAKE PLACE FROM NORTH TO
SOUTH. WILL CARRY POPS DURING THE MORNING FOR CVG EASTWARD INTO PMH.
SOUTH OF THE RIVER...WILL CARRY POPS INTO EARLY AFTN.
BY SATURDAY NIGHT...UPR LVL FLOW BECOMES MORE ANTICYCLONIC. SFC
HIGH PRESSURE RIDGING ALSO TAKES PLACE. WILL GO MOSTLY CLEAR NRN
AREAS WITH PARTLY CLOUDY/CLEARING SOUTH. FOG COULD AGAIN BE A
PROBLEM SATURDAY NIGHT OVER THE SOUTH...DEPENDENT ON WHEN THE
CLEARING/DRYING TAKES PLACE.
ON SUNDAY...INCREASING SOUTH TO SOUTHWEST RETURN FLOW IN RESPONSE TO
A DIGGING S/WV INTO THE NRN PLAINS STATES WILL ALLOW TEMPS TO WARM
BACK TO AROUND 80. SKIES SHOULD REMAIN PARTLY CLOUDY.
.ILN...FLASH FLOOD WATCH UNTIL 8 AM EDT SAT FOR
INZ066-073>075-080-
KYZ089>100-
OHZ070>074-077>082-088
HICKMANIn the hours before
Special weather statement, May 18, 10:00 AM EST, 5 hours 15 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-182200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 AM EDT FRI MAY 18 2001
A COLD FRONT SITUATED FROM SOUTHERN ONTARIO...SOUTHWEST INTO
NORTHWEST OHIO...THEN INTO CENTRAL INDIANA WILL MOVE SLOWLY
SOUTHEAST INTO THE REGION THIS AFTERNOON AND TONIGHT. SHOWERS AND
THUNDERSTORMS WILL BECOME WIDESPREAD AHEAD OF THIS FRONT. WITH A
MARGINALLY UNSTABLE AIRMASS IN PLACE...THE STORM PREDICTION CENTER
IS INDICATING THAT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
...MAINLY ALONG AND SOUTH OF I-70. THIS INCLUDES THE CITIES OF
DAYTON...COLUMBUS AND CINCINNATI.
THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE
FLOODING. HOWEVER...ISOLATED DAMAGING WIND WILL BE POSSIBLE WITH
THUNDERSTORMS. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.
HICKMAN
Local storm report, May 18, 11:00 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1200 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....|
1130 AM PORTSMOUTH OH FLASH FLOODS
05/18/01 SCIOTO MOST CITY STREETS ARE
FLOODED.
SAMLocal storm report, May 18, 12:17 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
117 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
s
0105 PM SABINA OH 0.75 INCH HAIL
05/18/01 CLINTONLocal storm report, May 18, 1:18 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
218 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM COUNTYWIDE OH FLOOD
05/18/01 CLINTON STREETS FLOODED COUNTYWIDE
0110 PM WASHINGTON COURT HOUSE OH FLOOD
05/18/01 FAYETTE CITY STREETS FLOODED
JWCLocal storm report, May 18, 1:31 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
231 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....a
0220 PM CHILLICOTHE OH FLOOD
05/18/01 ROSS ROADS FLOODED
JWCLocal storm report, May 18, 2:46 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
346 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM SNOWHILL COUNTRY CLUB OHIO WIND DAMAGE
05/18/01 CLINTON SEVERAL TREES DOWN
0115 PM NEAR SNOWHILL COUNTRY CLUBOH WIND DAMAGE
05/18/01 CLINTON SEVERAL TREES DOWN
JW,CFlash Flood, Boone
- When
- May 18, 3:15 PM EST to 5:30 PM EST
- Where
- Boone County, Florence
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.970, -84.728 (the zone’s center; the record gives no point)
Several roads were flooded due to heavy rainfall.
Flash Flood, Kenton
- When
- May 18, 5:05 PM EST to 5:30 PM EST
- Where
- Kenton County, Independence
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.934, -84.533 (the zone’s center; the record gives no point)
One road was closed due to high water from heavy rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in West Virginia, May 18 to 19, 20012 deaths · $1.1 million · 2 in hail · 17 events
- Lightning Strike in Colorado, May 18, 20011 death · 1 event
- Flash Flooding and Damaging Winds in Ohio, May 18, 2001$2.3 million · 50 kt wind · 20 events
- Flash Flooding in Kentucky, May 18 to 19, 2001$165,000 · 5 events
- Flash Flooding in Pennsylvania, May 18, 2001$25,000 · 2 events
- Flash Flooding in Indiana, May 18, 2001$15,000 · 3 events
- Damaging Winds in Arizona, May 18, 2001$15,000 · 2 events
- Hail and Damaging Winds in Oklahoma, May 18, 2001$5,000 · 52 kt wind · 7 events
- Hail in Virginia, May 18, 20011 in hail · 4 events
- Heavy Rain in Virginia, May 18, 20013 events
- Heavy Rain in West Virginia, May 18, 20012 events
- Hail in South Dakota, May 18, 20010.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249149, 5249150.